Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 7, 2012, 10:57 AM CDT for Pottawatomie County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2012, 10:57 AM CDT (15:57 UTC)
- Expired
- Aug 7, 2012, 11:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2719 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640 WWUS83 KTOP 071557 SPSTOP SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1057 AM CDT TUE AUG 7 2012 KSZ010-011-023-071630- MARSHALL-NEMAHA-POTTAWATOMIE- 1057 AM CDT TUE AUG 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POTTAWATOMIE... SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES... THROUGH 1130 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF NORTH CENTRAL POTTAWATOMIE...SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LILLIS...VERMILLION...ONAGA AND CENTRALIA. && LAT...LON 3975 9611 3947 9614 3954 9648 3974 9643 TIME...MOT...LOC 1557Z 270DEG 10KT 3965 9631 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:42 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 7, 6:42 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 642 AM CDT TUE AUG 7 2012 ...UPDATE TO AVIATION... .DISCUSSION... A BROAD UPPER LEVEL RIDGE ACROSS THE SOUTHERN HIGH PLAINS WILL RETROGRADE WESTWARD INTO THE FOUR CORNERS REGION AS A LONGER WAVE LENGTH TROUGH DEVELOPS ACROSS THE EASTERN CONUS LATE THIS WEEK AND THROUGH THE FORECAST PERIOD. THE WEAKENING COMPLEX OF STORMS MOVING SOUTH-SOUTHEAST ACROSS NORTH CENTRAL KS MAY SKIM CLOUD...OTTAWA AND DICKINSON COUNTIES THROUGH 15Z. THE WEAK MCV GENERATED BY THIS COMPLEX OF THUNDERSTORMS THAT FORMED LAST EVENING OVER WESTERN NE WILL MOVE SOUTHEAST ACROSS SOUTH CENTRAL AND SOUTHEAST KS DURING THE MID AND LATE MORNING HOURS. TODAY...WILL BE OUR HOTTEST DAY FOR AT LEAST THE NEXT WEEK TO TEN DAYS. DEEP MIXING ALONG WITH WAA AT 850MB...AS 850MB TEMPS WARM IN THE 26 TO 28 DEGREE C RANGE...WILL ALLOW SFC TEMPS TO WARM UP TO AROUND 100 DEGREES THIS AFTERNOON ACROSS MUCH OF THE CWA. A MINOR UPPER LEVEL TROUGH WILL ROUND THE RIDGE AXIS AND ADVECT SOUTHEAST ACROSS CENTRAL NE INTO NORTH CENTRAL KS LATE THIS AFTERNOON. THERE MAY BE ENOUGH ASCENT FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS NORTH CENTRAL KS AND SOUTHERN NE. FORECAST SOUNDING SHOW INVERTED V SOUNDINGS WITH STEEP LAPSE RATES TO AROUND 700MB. ANY STRONGER UPDRAFT THAT DEVELOPS LATE THIS AFTERNOON AND EVENING MAY HAVE THE POTENTIAL TO DEVELOP DAMAGING DOWNDRAFT OUTFLOW WINDS. THE POTENTIAL WIND DAMAGE WILL REMAIN VERY ISOLATED DUE TO THE PULSE NATURE TO ANY STORMS THAT DEVELOP IN A WEAK VERTICAL WIND SHEAR ENVIRONMENT. THE BEST POTENTIAL FOR ISOLATED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL GENERALLY OCCUR NORTHWEST OF A HERINGTON TO HOLTON LINE. TONIGHT...THE SCATTERED TO ISOLATED THUNDERSTORMS MAY DISSIPATE AFTER SUNSET. THOUGH IF A COMPLEX OF THUNDERSTORMS CAN DEVELOP ACROSS SOUTH CENTRAL AND CENTRAL NE...THIS COMPLEX OF THUNDERSTORMS MAY MOVE SOUTHEAST ACROSS PORTIONS OF THE CWA. THIS WILL BE MORE OF MESO-SCALE FORECAST TO DETERMINE THE HIGHER POPS FOR TONIGHT. I PLACED IN CHANCE POPS ACROSS MUCH OF THE CWA AFTER 6Z SINCE A STRONGER H5 TROUGH OVER WESTERN MT EARLY THIS MORNING WILL BE MOVING SOUTHEAST ACROSS THE CENTRAL PLAINS THROUGH THE NIGHT. THE INCREASING ASCENT AHEAD OF THIS H5 TROUGH MAY CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP LATE THIS EVENING AND THROUGH THE EARLY MORNING HOURS OF FRIDAY ACROSS THE CWA. WEDNESDAY...THE H5 TROUGH DIGGING SOUTHEAST ACROSS CENTRAL PLAINS WILL AMPLIFY ACROSS IA INTO NORTHERN MO AND THE H5 TROUGH AXIS WILL EXTEND SOUTHWEST INTO EASTERN KS BY WEDNESDAY AFTERNOON. A COLD FRONT WILL ALSO MOVE SOUTHEAST ACROSS THE CWA WEDNESDAY MORNING AND MOVE SOUTHEAST ACROSS EAST CENTRAL KS DURING THE AFTERNOON HOURS. AHEAD OF THE COLD FRONT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP. THE SHOWERS AND THUNDERSTORMS WILL PUSH SOUTHEAST OF THE CWA WEDNESDAY EVENING AS THE H5 TROUGH DIGS SOUTHEAST INTO THE MID AND LOWER MS RIVER VALLEY. HIGHS WILL BE COOLER WEDNESDAY WITH LOWER TO MID 90S EXPECTED. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...AN INTENSE H5 TROUGH OVER CENTRAL CANADA WILL DIG SOUTHEAST INTO THE GREAT LAKES STATES. THIS WILL CAUSE A SFC RIDGE OF HIGH PRESSURE TO BUILD SOUTHWEST FROM THE UPPER MIDWEST INTO EASTERN KS. HIGHS WILL GRADUALLY COOL INTO THE MID 80S BY FRIDAY WITH OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S...MAY BE A BIT COOLER ACROSS THE NORTHEAST COUNTIES. SATURDAY AND SATURDAY NIGHT...AN H5 TROUGH WILL DIG SOUTHEAST ACROSS THE EASTERN KS AND BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS. INCREASED CLOUD COVER AND A CHANCE FOR RAIN MAY ONLY ALLOW TEMPERATURES TO WARM INTO THE LOWER 80S. SUNDAY AND MONDAY...THE 00Z RUN OF THE ECMWF SHOWS A LONGER WAVE LENGTH H5 TROUGH DEVELOPING ALONG THE WESTERN CONUS. THIS WOULD CAUSE THE UPPER RIDGE ACROSS THE DESERT SOUTHWEST TO MOVE EAST AND AMPLIFY ACROSS THE PLAINS INTO NEXT WEEK. HIGH TEMPERATURES WILL WARM INTO THE 90S...AND MAY REACH THE CENTURY MARK BY TUESDAY THROUGH THURSDAY...AUGUST 16TH. THE GFS MODEL IS NOT AS AMPLIFIED AS THE ECMWF AND CONTINUES TO SHOW A FLAT H5 RIDGE AXIS CENTERED ACROSS THE SOUTHERN HIGH PLAINS. THE GFS SOLUTION WOULD ONLY ALLOW HIGHS IN THE UPPER 80S TO MID 90S. THROUGH 144 HOURS THE GEM MODEL SOLUTION IS CLOSER TO THE GFS MODEL SOLUTION. GARGAN && .AVIATION... EARLY MORNING SHOWERS SHOULD REMAIN WELL AWAY FROM TERMINALS BEFORE DISSIPATING LATER THIS MORNING. BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS NEAR THE TERMINALS OCCURS TONIGHT AFTER SUNSET. BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS CENTRAL AND NORTH CENTRAL KANSAS SO HIGHER CONFIDENCE EXISTS AT KMHK TO GET AT LEAST VCTS LATER THIS EVENING. KTOP AND KFOE MAY SEE A FEW SHOWERS APPROACH THE TERMINALS AROUND MIDNIGHT. EXPECT LIGHT WINDS TO PREVAIL...WITH SOME GUSTY WINDS ACCOMPANYING ANY STORMS THAT MAY APPROACH THE TERMINALS. JL && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 7, 9:25 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 925 AM CDT TUE AUG 7 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-081200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 925 AM CDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY TODAY FOR AREAS SOUTH OF INTERSTATE 70. THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. A FEW OF THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS. THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST AND EAST CENTRAL KANSAS WEDNESDAY...THEN AGAIN SATURDAY AND SATURDAY NIGHT ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 7, 10:57 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1057 AM CDT TUE AUG 7 2012 KSZ010-011-023-071630- MARSHALL-NEMAHA-POTTAWATOMIE- 1057 AM CDT TUE AUG 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POTTAWATOMIE... SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES... THROUGH 1130 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF NORTH CENTRAL POTTAWATOMIE...SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LILLIS...VERMILLION...ONAGA AND CENTRALIA. && LAT...LON 3975 9611 3947 9614 3954 9648 3974 9643 TIME...MOT...LOC 1557Z 270DEG 10KT 3965 9631
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.